Minnesota, 2010

Damaging Winds in Minnesota, August 19, 2010

August 19, 2010 · NWS FSD · 2 events in 1 county or zone

Thunderstorms produced damaging winds in Lincoln County of southwest Minnesota on the evening of August 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds in Lincoln County of southwest Minnesota on the evening of August 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 19, 2:18 PM CST, 7 hours 21 minutes earlier.

Area forecast discussion, Aug 19, 2:18 PM CST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT THU AUG 19 2010

.DISCUSSION...
MID AFTN SFC ANLYS INDICATES THAT SFC WAVE HAS MOVED INTO SCNTRL SD
BTWN KPIR AND K9V9...WITH DIFFUSE WMFNT N OF INTERSTATE 90 INTO SRN
MN. DRYLINE OUT IN SCNTRL SD AND NCNTRL NEBRASKA. DESTABILIZATION
HAS BEEN SOMEWHAT HURT BY THICKER MID TO HIGH LVL CLDS WHICH HAVE
BEEN STREAMING IN FROM THE SW THRU THE AFTN. BEEN ATTEMPTING TO
FOLLOW THE WEAKENING OF THE CAP THROUGH THE DAY...AND HAS NOT BEEN
TOO EASY GIVEN SPC POWER OUTAGE...AND FACT THAT RUC IS FAR ENOUGH
OFF ON SFC T/TD FIELDS THAT IS PRACTICALLY USELESS. REALLY IS NO
REASON TO EXPECT CAP TO BREAK VIA DIURNAL HEATING...AND EVEN STRONG
ENOUGH CAP THAT LOW LVL CONVERGENCE FIELD IS LKLY UNIMPOSING TOWARD
CONVECTIVE INITIATION. THEREFORE...HAVE TRIED TO TIME THE CONVECTIVE
DEVELOPMENT TOWARD APPROACH OF UPR WAVE AND ASSOCIATED COOLING OF
MID LVLS. MAY YET SEE A LITTLE ELEVATED TS DEVELOP LATE AFTN AND
EARLY EVNG AS FIRST OF WAVES APPROACHES FROM SW...NOTED IN WV IMAGE
LIFTING NWRD THRU NEBRASKA.  SECONDARY WAVE MOVING THRU NEBRASKA
PANHANDLE AND IN 03Z-06Z PD LOOK TO GET BETTER INFLUENCE FROM WAVE
AND SHUD ALLOW WNKG CAP TO BREAK CLOSER TO LOCATION OF TRIPLE PT OF
WRN DRYLINE/WMFNT. EXPECT THAT MODE WL INITIALLY BE ISOLD...BUT
EXPAND IN COVERAGE FEEDING OFF LLJ AHEAD OF WAVE. SVR THREAT IN
ORDER...BUT PRIMARILY EXPECT WIND OVER OTHER MODES AFTER INITIAL
DEVELOPMENT...AND GREATER FROM SERN SD INTO SW MN...LESSER HEADING
SE THRU NW IA. MID LVL WNDS APPEAR STRONG ENOUGH TO DRIVE A HIGHER
ORGANIZATIONAL LEVEL TO STORMS...EXHIBITING BOWING STRUCTURES. BEST
CHC FOR CONVECTION WL BE NORTH OF I90...BUT MOST ALL LOCATIONS WL
SEE RAINFALL GIVE THE STRENGTH OF FORCING THRU THE NIGHT. MAIN PV
APPROACHES LATE IN NIGHT...AND SHUD HELP KEEP THREAT LINGERING IN
SE...DESPITE AN ATTEMPT FOR SYSTEM TO BECOME FORWARD PROPAGATING.
/CHAPMAN

ON FRIDAY...THE MAIN CHALLENGE REMAINS HOW FAR BACK TO HANG THE CHCS
FOR CONVECTION. AS IN PREV RUNS...THERE IS A FAIR AMOUNT OF UPPER QG
FORCING PRESENT ACROSS THE ERN HALF OF OUR FA IN THE MORNING...
COUPLED WITH ABUNDANT MID LEVEL PV AND LOW LEVEL THTE ADVECTION. DUE
TO THE STUBBORN PRESENCE OF THESE FEATURES...DECIDED TO EXTEND OUR
SLGT CHC POPS WWD EARLY IN THE MORNING TO A LINE ALONG AND E OF
TYNDALL SD TO BROOKINGS SD. THEN IN THE AFTN...WE WILL BE DEALING
WITH A CDFNT PASSAGE...REALLY LITTLE MORE THAN A WIND SHIFT LINE AS
THE THERMAL GRADIENT IS ACTUALLY WARMER BEHIND THE FRONT THAN AHEAD
OF IT IN OUR FA. SO DECIDED TO KEEP OUR LOW POPS GOING ALONG AND E
OF I 29 DURING THE AFTN ALONG THE WIND SHIFT. WILL BE INTERESTING TO
SEE IF ANY STORM DEVELOPMENT WHICH MAY OCCUR IN THE AFTN MAY BE
MARGINALLY SEVERE. SO AS FAR AS TEMPERATURES...NEARLY DID A FULL
MIXOUT OF H85 TEMPS WHICH WL GIVE OUR FA A LOT OF MID 80S TO LOWER
90S...AND ALSO ACCOUNTING FOR WHAT MAY BE A FAIR AMOUNT OF RESIDUAL
CLOUD COVER IN OUR EAST DURING THE AFTN.

THEN FROM FRI NIGHT THRU THE WEEKEND...THINGS ARE PRETTY BASIC. OUR
WELL ADVERTISED BUILDING HEIGHTS ALOFT ARE CREATING QUITE A STOUT
RIDGE IN THE MIDDLE CONUS. ATTM...SEE NO THREAT FOR ANY ELEVATED
TSRA SAT NIGHT AS THE WINDS SHIFT BACK AROUND TO THE S AND SE DUE TO
A HORRIFIC LACK OF MOISTURE. THEREFORE BELIEVE WE ARE JUST LOOKING
AT VERY WARM TEMPERATURES WHICH ARE WELL ABV NORMAL...AND INCREASING
HUMIDITY AGAIN.

IN THE EXTENDED SUN NIGHT THROUGH THURSDAY...MODELS CONT TO BE IN
GENERAL AGREEMENT WITH THE LARGE SCALE. THEY ARE STILL SHOWING AN
UPPER WAVE/SFC CDFNT PASSAGE MON AFTERNOON AND MON NIGHT. THE LATEST
SERIES OF MODELS AND LAST COUPLE OF RUNS HAVE ALL SPED UP THE FROPA
TIMING ABOUT 6 TO 12 HRS. NOT SURE IF THAT IS TO BE TRUSTED YET OR
NOT. AT ANY RATE...ONLY CHC POPS ARE STILL WARRANTED AS IT LOOKS TO
BE JUST A BASIC CDFNT PASSAGE...QUICK MOVG AND LIKELY PRODUCING ONLY
SCT TO BKN CONVECTION. ONE PROBLEM IS THE VARIOUS MODELS ARE SHOWING
A LARGE CUTOFF LOW MEANDERING UP THE EAST COAST EARLY NEXT WEEK
WHICH IS HAVING SOME AFFECT ON OUR DEEPER LOW LEVEL MOISTURE. WE DO
HAVE SOME MOISTURE TO WORK WITH MON NIGHT...BUT IT COULD BE BETTER.
AFTER THE FROPA...WE ARE LOOKING AT MUCH COOLER TEMPERATURES AND
DRIER AIR TUE THRU THURSDAY.   /MJF

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL OTHERWISE WITH LID OF WARM TMPS ALFT
LIMITING CONVECTIVE THREAT THRU THE REMAINDER OF THE AFTN AND INTO
EARLY EVNG...WITH ONLY SUB MENTIONABLE THREAT FOR AREAS IN JAMES VLY
AND TOWARD BKX/MML AREAS BY EARLY EVNG. STRONG UPPER WAVE MOVING
OVER THE CENTRAL ROCKIES AND INTO THE WRN PLAINS THIS EVENING SHUD
IGNITE THREAT FOR TSRA ACROSS THE FORECAST AREA TONIGHT...MAINLY 02Z
TO 10Z. BRIEF PDS MVFR-IFR VSBYS AND MVFR CIGS LKLY WITH THE TSRA
STARTING EARLY TO MID EVNG FOR KHON AREA...BUT LKLY WAITING UNTIL
LATE EVENING FOR KFSD AND AFT MIDNIGHT FOR KSUX. /CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 19, 10:45 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 AM CDT THU AUG 19 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1145 AM CDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE MIDDAY NORTH OF
HIGHWAY 14. THESE STORMS WILL NOT BE SEVERE. BY VERY LATE
AFTERNOON OR EARLY EVENING...HOWEVER...THERE WILL BE A SLIGHT
CHANCE FOR STORMS TO REDEVELOP THROUGH THE HIGHWAY 14
CORRIDOR...WITH A SLIGHTLY BETTER CHANCE FOR AN ISOLATED STORM IN
LOWER BRULE AREAS OF SOUTH CENTRAL SOUTH DAKOTA. IF A STORM CAN
DEVELOP PRIOR TO 8 PM...IT WOULD RAPIDLY BECOME SEVERE...WITH A
THREAT FOR LARGE HAIL TO TEA CUP SIZE ALONG WITH DAMAGING WIND
GUSTS OVER 65 MPH. THERE WOULD ALSO BE A SMALL WINDOW FOR
TORNADIC DEVELOPMENT NORTH OF A WESSINGTON SPRINGS TO WINDOM
LINE.

THUNDERSTORM COVERAGE SHOULD INCREASE CONSIDERABLY THROUGH THE
EVENING THROUGH THE JAMES VALLEY...WITH STORMS PUSHING EASTWARD
BY MID TO LATE EVENING INTO SOUTHWEST MINNESOTA AND THE
INTERSTATE 29 CORRIDOR. AS STORMS BECOME MORE WIDESPREAD...THEY
WILL LIKELY ORGANIZE INTO BOWING SEGMENTS WHICH COULD PRODUCE
DAMAGING WIND GUSTS TO AROUND 80 MPH...EVEN INTO FAR NORTHWEST
IOWA AFTER MIDNIGHT.

FLOODING...
MINOR RIVER FLOODING ALONG PORTIONS OF THE LOWER JAMES RIVER IS
FORECAST TO DROP BELOW FLOOD STAGE LATE NEXT WEEK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY OCCUR ON FRIDAY IN AREAS FROM THE INTERSTATE 29
CORRIDOR AND EAST.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM CDT...STARTING IN
AREAS FROM THE JAMES VALLEY WEST AND ALSO EASTWARD ALONG AND JUST
SOUTH OF HIGHWAY 14... THEN AFTER 9 PM CDT IN SOUTHEAST SOUTH
DAKOTA...FAR NORTHWEST IOWA...NORTHEAST NEBRASKA...AND THE
REMAINDER
OF SOUTHWEST MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 19, 7:55 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT THU AUG 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     10 W MITCHELL           43.73N 98.23W
08/19/2010  E60 MPH          DAVISON            SD   COUNTY OFFICIAL

            VERY HEAVY RAIN AND GUSTS TO 60 MPH

&&

JSHEEHAN
Local storm report, Aug 19, 8:05 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT THU AUG 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TSTM WND GST     MITCHELL                43.73N 98.03W
08/19/2010  M61 MPH          DAVISON            SD   OFFICIAL NWS OBS

            AT MITCHELL AIRPORT

&&

MFUHS
Local storm report, Aug 19, 8:26 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 PM CDT THU AUG 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND DMG     11 SE MITCHELL          43.62N 97.89W
08/19/2010                   HANSON             SD   EMERGENCY MNGR

            ROOF OFF OF HOG BARN

&&

MFUHS
Local storm report, Aug 19, 8:33 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT THU AUG 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     MENNO                   43.24N 97.58W
08/19/2010  E60 MPH          HUTCHINSON         SD   TRAINED SPOTTER

&&

RRYRHOLM
Local storm report, Aug 19, 9:25 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 PM CDT THU AUG 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     TSTM WND GST     SIOUX FALLS             43.54N 96.73W
08/19/2010  M61 MPH          MINNEHAHA          SD   ASOS

            SIOUX FALLS AIRPORT

&&

JSHEEHAN
Local storm report, Aug 19, 9:33 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 PM CDT THU AUG 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     TSTM WND GST     BROOKINGS               44.31N 96.79W
08/19/2010  M59 MPH          BROOKINGS          SD   AWOS

            AT BROOKINGS AIRPORT

&&

MFUHS

The radar

The Sioux Falls radar (KFSD), 101 km away, was scanning. The volume nearest the first event began at 03:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 19, 9:39 PM CST to 9:44 PM CST
Where
Lincoln County, 2.81 mi S of Hendricks
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
44.470, -96.430

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Lincoln

When
August 19, 10:00 PM CST
Where
Lincoln County, 0.69 mi S of Ivanhoe
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.460, -96.250

Thunderstorm winds caused tree damage, including several branches blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257294, 257295.